Alert archive / Texas / Gale Watches in 2021

Gale Watch 3, NWS Houston/Galveston, TX

March 30, 2021

NWS Houston/Galveston, TX issued this gale watch at Mar 30, 2021, 10:18 AM CDT. It took effect at Mar 31, 2021, 3:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 10:18 AM CDT (15:18 UTC)
In effect from
Mar 31, 2021, 3:00 PM CDT
Expired
Mar 31, 2021, 3:17 AM CDT
In force
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

317 
WHUS74 KHGX 301518
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1018 AM CDT Tue Mar 30 2021

GMZ330-335-350-355-370-375-310400-
/O.NEW.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1018 AM CDT Tue Mar 30 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 7 to 14 ft possible. Bay waters very rough.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
4 follow-up statements
567 
WHUS74 KHGX 302055
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
355 PM CDT Tue Mar 30 2021

GMZ330-335-350-355-370-375-311030-
/O.CON.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
355 PM CDT Tue Mar 30 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 8 to 13 ft possible. Bay waters very rough.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
533 
WHUS74 KHGX 310155
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
855 PM CDT Tue Mar 30 2021

GMZ330-335-350-355-370-375-311200-
/O.CON.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
855 PM CDT Tue Mar 30 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 8 to 13 ft possible. Bay waters very rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
344 
WHUS74 KHGX 310223
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
923 PM CDT Tue Mar 30 2021

GMZ330-335-350-355-311100-
/O.NEW.KHGX.MF.Y.0025.210331T0500Z-210331T1700Z/
/O.CON.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
923 PM CDT Tue Mar 30 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CDT WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...For the Dense Fog Advisory, dense fog is possible and will
  reduce visibility to 1/4 NM or less. For the Gale Watch, 
  northeast winds 20 to 30 kt with gusts up to 40 kt and seas 6 to
  9 ft possible.

* WHERE...Portions of the Bays and Gulf of Mexico. 

* WHEN...For the Dense Fog Advisory, until noon CDT Wednesday. 
  For the Gale Watch, from Wednesday afternoon through Thursday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ370-375-311100-
/O.CON.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
923 PM CDT Tue Mar 30 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 8 to 13 ft possible. Bay waters very rough.

* WHERE...Portions of Gulf of Mexico.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
541 
WHUS74 KHGX 310817
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
317 AM CDT Wed Mar 31 2021

GMZ330-335-350-355-311630-
/O.CON.KHGX.MF.Y.0025.000000T0000Z-210331T1700Z/
/O.UPG.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
/O.NEW.KHGX.GL.W.0003.210331T2000Z-210401T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
317 AM CDT Wed Mar 31 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM CDT
THURSDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 kt with
  gusts up to 40 kt and seas 5 to 8 ft expected. For the Dense Fog
  Advisory, dense fog will reduce visibility to 1/4 nautical mile
  or less.

* WHERE...Portions of the Bays and Gulf of Mexico. 

* WHEN...For the Gale Warning, from 3 PM this afternoon to 10 AM 
  CDT Thursday. For the Dense Fog Advisory, until noon CDT today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Low 
  visibility will make navigation difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ370-375-311630-
/O.UPG.KHGX.GL.A.0003.210331T2000Z-210401T1500Z/
/O.NEW.KHGX.GL.W.0003.210331T2000Z-210401T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
317 AM CDT Wed Mar 31 2021

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM CDT
THURSDAY...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and
  seas 8 to 13 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 3 PM this afternoon to 10 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale watch went out at Mar 30, 6:29 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 30, 6:29 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
629 AM CDT Tue Mar 30 2021

&&

.AVIATION...
Low level moisture will continue to stream into the area today in
the wake of a weak warm front. The WAA will produce spotty drizzle
and some patchy light rain this afternoon. Ceilings will mix out
this afternoon as winds increase. Winds could get breezy this
afternoon and added some gusts to the TAFs. There should be a
brief period of VFR ceilings late this afternoon into this
evening with ceilings transitioning to a mix of IFR and LIFR
overnight. A strong cold front will cross the region tomorrow
morning. 43

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT Tue Mar 30 2021/

SHORT TERM [Today Through Wednesday Night]...

There have been some significant communications issues overnight at
WPC and there have been disruptions with model data, posting images
to web pages, metar obs and NWSChat. It is unclear when things will
return to normal.

A weak warm front will move through the region this morning and
bring low clouds and some patchy drizzle and fog. Low clouds will
begin to scatter out this afternoon but a mix of mid and high level
clouds will hang around. 850 temps warm considerably from yesterday
and despite the expected cloud cover, MaxT values should warm into
the lower 80's today. The pressure gradient will tighten today as
low pressure develops over eastern New Mexico. Winds will become
breezy this afternoon. Clouds will return tonight as moisture levels
increase beneath weak capping in the 850-700 mb layer. Winds don't
fully decouple tonight and the combination of mixing and cloud cover
should keep MinT values on the warm side and not fall much below the
mid 60's. There could be some spotty drizzle tonight but most areas
will probably remain dry.

Winds will decrease around sunrise as a potent cold front approaches
from the NW early in the morning. The front will be on KCLL's
doorstep at 12z and will use the overnight low as Wednesday's high
temperature with temps over the north remaining steady or slowly
falling through the day. Further south, MaxT values will be strongly
dependent on when the front pushes through. The front should push
through the Houston area around 18z and reach the coast around 20z.
If the front is faster, MaxT values will bust, but at this time will
forecast high temperatures to reach the mid 70's in Houston and
along the coast and then fall or remain steady in the afternoon. The
front should trigger a band of showers along and behind the front.
Soundings don't look very conducive to thunder and jet dynamics not
the best, but the EC is showing some potential for thunder. Will
keep things as showers for now. Rainfall won't make much of a dent
in our developing drought either with most areas probably getting a
tenth of an inch or less. As for the winds, they'll be light
initially ahead of the front, but increase rapidly in the wake of
the front. A Wind Advisory may be needed for the western half of SE
TX mid-morning through late afternoon and along the coast for
Wednesday night. Clouds are expected to clear Wednesday night as
high pressure builds into West Texas. 43

LONG TERM [Thursday Through Tuesday]...

The trend of below normal temperatures continues into Thursday as
CAA remains in place. 850 mb temperatures will range from 3 to 5
degrees Celsius which would support highs in the low 60s. With winds
on the light side (5-10 kts), thinking that there won't be much
mixing so trended Thursday's MaxT values a little cooler than
guidance. Would not be surprised to see models trend cooler over the
next few days for Thursday. The surface high pressure that moves in
following Wednesday's front will continue to bring dry and below
normal temperatures into the weekend. As it pushes off to the east,
winds will gradually transition to easterly on Friday and
southeasterly on Friday night. An upper-level ridge begins to build
in over the weekend, so temperatures will be on an upward trend with
highs back in the 80s by Monday.

The onshore flow will steadily increase moisture into the region
with PW values reaching 0.8"-1.2" by Saturday evening. This is
important to note because models are in agreement on a weak
shortwave trough swinging into Southeast TX on Saturday afternoon.
This would put us in an area of PVA through Monday. Resultingly,
included scattered rain showers in the grids for the afternoon hours
for Saturday through Monday, mainly for our southwestern areas.
Models indicate a pretty sizable capping inversion around 850 mb
that will be tough to overcome, so these showers will lean towards
being light and shallow. Instability is essentially nonexistent as
well, so chances for thunderstorms are near zero. Looking a bit
beyond the forecast period, there is a bit of divergence on upper-
level patterns with the ECMWF showing a strong upper-level ridge
over the Western/Central CONUS while the GFS maintains a more zonal
flow. Long-term guidance shows the upward trend of temperatures
continuing into late next week with upper percentile MaxT values in
reaching the 90s. Now it's waaaaaay too early to set this in stone,
especially given the model uncertainty, but we are getting closer
and closer to summer with each day after all!

Batiste

MARINE...

Onshore flow continues to persist as surface high pressure has
pushed eastward out of the area. Patchy sea fog will be possible on
Tuesday night through Wednesday morning due to continued advection
of moisture and warmer temperatures. A strong cold front will push
through the waters on Wednesday afternoon with strong northerly
winds, likely gusting above gale force, expected in the wake of the
front and prevailing into Thursday. Seas will also increase going
into Thursday with nearshore wave heights reaching 5-7 feet and
offshore wave heights reaching 11-13 feet by Thursday night. Winds
and seas will gradually diminish on Friday with onshore flow
returning by Saturday as high pressure pushes off to the east.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  65  65  39  66 /  20  20  40   0   0
Houston (IAH)              82  69  74  44  66 /  40  10  70  10   0
Galveston (GLS)            76  68  74  47  65 /  30  10  60  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...99
Aviation/Marine...99

Nearby

Gale Watches in Texas, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.